Florida, 2010

Funnel Cloud in Florida, September 18, 2010

September 18, 2010 · NWS JAX · 1 event in 1 county or zone

Onshore flow and shallow moisture spawned convergent bands of cumulus over the coastal waters. A funnel cloud was observed in one line near Crescent Beach.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Onshore flow and shallow moisture spawned convergent bands of cumulus over the coastal waters. A funnel cloud was observed in one line near Crescent Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 18, 8:40 AM EST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 18, 8:40 AM EST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EDT SAT SEP 18 2010

...ROUGH SURF AND HIGH RISK OF RIP CURRENTS...

.UPDATE...WATER VAPOR AND RUC FIELDS SHOW UPPER LEVEL TROUGH OVER
THE NE U.S...MID ATLC STATES AND OFF THE GA/FL COAST. A WEAK MID
LEVEL SHORTWAVE TROUGH EXISTS OFF THE COAST OF CAROLINAS TO SRN
GA/AL. SFC DATA SHOWS A COLD FRONT OVER SRN NC AND INTO CENTRAL SC
AND INTO NRN GA AND WEAK HIGH PRESSURE AROUND 1015 MB OVER OUR
INLAND SE GA. SFC FLOW IS WEAK FROM THE E TO ENE WITH LLVL
CONVERGENCE ALONG THE COAST. RADAR IMAGERY AND OBS INDICATE ISOLD
SMALL SHOWERS NEAR THE COAST AND COASTAL WATERS IN THE FORECAST
AREA. JAX 12Z SOUNDING SHOWS PWAT OF 1.5 INCHES AND FAIRLY MOIST
CONDITIONS BELOW SUBSIDENCE INVERSION AROUND 850 MB. GIVEN THE DRY
AIR ALOFT AND THE CAP IN PLACE THUNDERSTORM PROBABILITIES ARE FAIRLY
LOW. MAY SEE A FEW STORMS FIRE ALONG COLD FRONT TO OUR N LATER
TODAY. WILL MAINTAINING MENTION OF ISOLD SHOWER FOR THE COASTAL AREA
THIS MORNING AND THEN SHIFTING TO SOME INLAND ZONES AS WELL IN THE
AFTN HOURS OVER NE FL. TEMPS WILL BE AROUND UPPER 80S ALONG THE
COAST TO LOWER 90S INLAND.

&&

.AVIATION...VFR PREVAILS. MAY SEE BRIEF PERIODS OF MVFR CIGS NEAR 2
KFT AT COASTAL TAFS AT LEAST THROUGH THE NOON HOUR DUE TO DEVELOPING
CU OFF THE ATLC. MAY NEED TO AMEND FOR CRG...JAX AND VQQ THIS MORNING.
MVFR CIGS NEAR 2500-3000 FT ALSO WILL BE POSSIBLE AT GNV AROUND
15Z-18Z BASED ON GUIDANCE.

&&

.MARINE...WINDS EXPECTED TO BE ENE AROUND 10-15 KT TODAY. SEAS AT
41012 ARE 5-6 FT AND NEARLY ALL SWELL COMPONENT WITH PERIOD OF 15-16
SECONDS. SEAS AT 41112 AND 41008 ARE 3-4 FT. WAVE MODELS NOT DOING A
GREAT JOB WITH THE CURRENT SEA STATE THOUGH DOING BETTER AT 41012
THAN 41008. WILL KEEP SCA DUE TO SEAS IN PLACE OVER THE OFFSHORE
WATERS WITH AN INCREASING SWELL TREND OVER THE WEEKEND. SCA FLAGS DO
NOT APPEAR WARRANTED YET.

SURF...LATEST REPORTS INDICATE ABOUT 3-5 FT SO CURRENT SURF ZONE AND
HIGH RISK RIPS ARE ON TRACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  92  67  92  64 /  20  20  10  10
SSI  87  74  87  71 /  20  20  20  10
JAX  89  69  90  67 /  20  10  10  10
SGJ  88  74  88  71 /  20  20  20   0
GNV  90  67  91  66 /  10   0  10  10
OCF  90  67  90  65 /  10   0  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RIP CURRENT RISK THROUGH MONDAY MORNING FOR DUVAL-FLAGLER-NASSAU-
     ST JOHNS.

GA...RIP CURRENT RISK THROUGH MONDAY MORNING FOR COASTAL CAMDEN-
     COASTAL GLYNN.

AM...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 3 AM EDT WEDNESDAY
     FOR ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM
     OFFSHORE-FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM
     OFFSHORE-ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM
     OFFSHORE.

&&

ARS/SP
Hazardous weather outlook, Sep 18, 2:32 AM EST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
332 AM EDT SAT SEP 18 2010

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-191000-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
332 AM EDT SAT SEP 18 2010

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...HIGH RISK OF RIP CURRENTS AT AREA BEACHES...

A PERSISTENT ONSHORE FLOW AND A DEVELOPING LONG PERIOD SWELL FROM
DISTANT HURRICANE IGOR WILL CONTINUE TO BRING A HIGH RISK OF RIP
CURRENTS AT AREA BEACHES. ADDITIONAL INFORMATION CAN BE FOUND IN THE
SURF ZONE FORECAST PRODUCT AND COASTAL HAZARD MESSAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DANGEROUS RIP CURRENTS WILL CONTINUE THROUGH MONDAY AS HURRICANE
IGOR PASSES WELL TO OUR EAST...

A PERSISTENT ONSHORE FLOW AND INCREASING SWELLS GENERATED FROM
DISTANT HURRICANE IGOR WILL BRING AN ELEVATED RISK OF DANGEROUS
RIP CURRENTS THROUGH EARLY NEXT WEEK. IN ADDITION...BREAKER
HEIGHTS NEAR 7 FEET WILL BE POSSIBLE SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP

In the hours before

Special weather statement, Sep 18, 10:52 AM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1152 AM EDT SAT SEP 18 2010

FLZ033-181615-
ST. JOHNS-
1152 AM EDT SAT SEP 18 2010

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
ST. JOHNS COUNTY FOR FUNNEL CLOUDS VALID UNTIL 1215 PM EDT...

AT 1150 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS CENTERED JUST WEST OF CRESCENT BEACH...MOVING WEST AT 10
MPH. A FUNNEL CLOUD WAS REPORTED WITH THIS STORM NEAR CRESCENT BEACH
ALONG HIGHWAY 206. GUSTY WINDS OF 40 TO 50 MPH IS POSSIBLE ALONG
WITH POSSIBLE MINOR DAMAGE. TORNADOES MAY DEVELOP WITH LITTLE OR NO
ADVANCE WARNING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 2964 8138 2973 8141 2979 8126 2969 8122
TIME...MOT...LOC 1550Z 078DEG 6KT 2972 8127

ZIBURA

The radar

The Jacksonville radar (KJAX), 93 km away, was scanning. The volume nearest the first event began at 15:53 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Johns

When
September 18, 10:54 AM EST
Where
St. Johns County, 2.27 mi SE of Dupont Centre
Reported by
Emergency Manager
Coordinates
29.730, -81.290

Both emergency management and the public called in reports of a funnel cloud that extended a few hundred feet down from the base of a cumulus cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2010Every state in 2010This day in weather historyWarnings in Florida, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254656.